Hail, Leslie
- When
- July 6, 5:21 PM EST to 5:25 PM EST
- Where
- Leslie County, 2 mi SW of Big Rock
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.029, -83.226
A warm, moist, unstable air mass in place, along with daytime heating, caused a few severe thunderstorms to develop across Eastern Kentucky during the afternoon and evening hours of July 6th. These storms produced penny size hail, and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A warm, moist, unstable air mass in place, along with daytime heating, caused a few severe thunderstorms to develop across Eastern Kentucky during the afternoon and evening hours of July 6th. These storms produced penny size hail, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 1:55 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT SUN JUL 6 2008 .SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED UPPER LEVEL LOW CURRENTLY LOCATED NEAR THE OH/WV/KY BORDER WILL SLOWLY PIVOT OFF TO THE EAST THROUGH TONIGHT. ISOLATED CONVECTION HAS BROKEN OUT WITH HEATING IN GOOD LAPSE RATE ENVIRONMENT. WILL HANG ONTO ISOLATED POPS ACROSS THE AREA THROUGH THE EARLY EVENING...BEFORE CLEARING AND PATCHY DENSE FOG DEVELOP. THE UPPER LEVEL LOW WILL BE FAR ENOUGH EAST TO KEEP ALL BUT THE FAR EAST FROM SEEING ISOLATED CONVECTION TOMORROW AFTERNOON. MEANWHILE...NORTHERN STREAM TROUGH WILL BE TRAVERSING THE NORTHERN PLAINS DURING THE DAY TOMORROW...WITH A LEAD SHORT WAVE TROUGH KICKING OFF ISOLATED TO SCATTERED CONVECTION ACROSS THE AREA LATE MONDAY NIGHT INTO TUESDAY. THE ASSOCIATED SURFACE COLD FRONT WILL DROP SOUTHEAST TOWARDS THE AREA LATE TUESDAY NIGHT...THREATENING THE AREA WITH MORE SCATTERED CONVECTION. BOTH THE ECMWF AND NAM ARE A BIT SLOWER...WHILE THE GFS HAS SPED UP THE PROGRESSION. AS SUCH...HAVE MAINTAINED CONTINUITY WITH PREVIOUS FORECAST...KEEPING THE BETTER CHANCE FOR LOCATIONS NORTH OF THE MOUNTAIN PARKWAY. .LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED GENERAL MODEL AGREEMENT CONTINUES WITH PUSHING A COLD FRONT SOUTHEAST ACROSS KENTUCKY DURING THE DAY ON WEDNESDAY...PROVIDING THE BEST CHANCE OF PRECIPITATION...WITH A QUICK EXIT BY WEDNESDAY NIGHT. HAVE TAPERED THE POPS BACK WEDNESDAY EVENING...GIVEN THE GOOD MODEL AGREEMENT. FOR THE REST OF THE FORECAST...A BLEND OF THE LATEST ECMWF ALONG WITH PREVIOUS FORECAST CONTINUITY WAS USED...AS THE GFS HAS BEEN ERRATIC IN MODEL SOLUTIONS THIS FAR OUT AS OF LATE. A MORE TYPICAL SUMMER-LIKE PATTERN WILL TAKE PLACE FROM THURSDAY THROUGH SUNDAY...WITH MAINLY DIURNALLY DRIVEN ISOLATED CONVECTION. TEMPERATURES WILL BUILD THROUGH THE END OF THE WEEK...PUSHING 90 DEGREES FOR MOST BY SATURDAY. && .AVIATION.../18Z TO 18Z/ A QUIETER AFTERNOON IS UNDER WAY WITH JUST A FEW ISOLATED SHOWERS OR THUNDERSTORMS POPPING UP OVER THE UPPER CUMBERLAND VALLEY. WITH THE POSSIBILITY FOR SCATTERED CONVECTION INTO THE EARLY EVENING HAVE CONTINUED THE VCTS AND CB AS PREVAILING IN THE TAFS. BY MID EVENING ANY INSTABILITY DRIVEN ACTIVITY WILL BE DISSIPATING SO HAVE GONE WITH MAINLY CLEAR SKIES. THIS RESULTS IN VFR CONDITIONS THROUGH THE EARLY MORNING HOURS WHEN PREVAILING MVFR BR WAS ADDED TO THE TAFS WHILE TEMPS FOR IFR CONDITIONS WERE ADDED AT LOZ AND SME. ANY BR BURNS OFF EARLY ON MONDAY WITH JUST A SCATTERED LAYER AROUND FOR A MOSTLY DRY DAY. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE EXCEPT AROUND ANY THUNDERSTORM. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM...GEOGERIAN AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 436 PM EDT SUN JUL 6 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 436 PM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A COUPLE OF THESE MAY BE STRONG...CONTAINING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...TORRENTIAL RAINFALL...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 343 PM EDT SUN JUL 6 2008 KYZ085-087-062045- WHITLEY-BELL- 343 PM EDT SUN JUL 6 2008 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN WHITLEY AND SOUTHWESTERN BELL COUNTIES THROUGH 445 PM EDT SUNDAY AFTERNOON... AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SAXTON... MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR LOT AROUND 355 PM EDT...PACKARD AROUND 400 PM EDT...POLLY CAMP AROUND 405 PM EDT...GATLIFF AROUND 415 PM EDT...AND CARPENTER AROUND 430 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE RAINFALL OF THIS MAGNITUDE WILL LEAD TO QUICK RISES ON AREA CREEKS AND STREAM. CAUTION IS URGED IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 510 PM EDT SUN JUL 6 2008 KYZ120-062145- PIKE- 510 PM EDT SUN JUL 6 2008 ...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL PIKE COUNTY THROUGH 545 PM EDT SUNDAY AFTERNOON... AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER THE PHELPS AREA...MOVING SLOWLY EAST AT 5 MPH. OTHER AREAS THAT MAY BE AFFECTED INCLUDE MAJESTIC AROUND 540 PM EDT...WOODMAN AROUND 545 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. IN ADDITION...THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 514 PM EDT SUN JUL 6 2008 KYZ115-062145- PERRY- 514 PM EDT SUN JUL 6 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL PERRY COUNTY THROUGH 545 PM EDT SUNDAY AFTERNOON... AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIABLOCK...OR JUST SOUTHWEST OF THE HAZARD AREA...MOVING NORTHEAST AT 3 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. IN ADDITION...THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
The Jackson,KY radar (KJKL), 63 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Two trees were blown down by thunderstorm wind gusts.
Two trees were blown down by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122451, 122452, 122453, 122455.